Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Nursing a toddler, staining on Cerazette

25 April, 2017

Question:

I'm nursing my 22 month old, and taking Cerazette birth control pills. This is my second kid I take them with. With my first, I started spotting at around 15 months and soon after that I stopped taking the pill. With this kid I had no problems until he was 21 months.

A month ago I had a week of heavy cramps, and crazy mood swings and some light spotting. A week later, I actually got my period. I did a hefsek on Sunday. On Wednesday I started seeing a little bit of spotting, but the stains were smaller than a shekel. I assumed it could've been something else, and didn't do bdikot. I'm still staining. I haven't done a bdika since Tuesday, but I need to do one on Sunday (tomorrow, the 7th day) and I doubt it will come out clean.

My question is, what do I do now? I'll try to do a bdika tomorrow, but I don't have such high hopes of being able to go to the mikva.
Is there any way I can go to the mikva and stop being nida? Is the only solution stopping the pill?


Answer:

If the bedikah tomorrow does not turn out to be acceptable, unfortunately you have to do a new hefsek taharah and restart your clean days. If the bedikah is a questionable color, such as brown, you should bring it to a halachic authority for evaluation, explaining your difficulties with staining.

If your most recent bedikah was on Tuesday, and you are clearly still spotting on Sunday, you can choose to skip the bedikah on Sunday and do one on Monday instead, going to mikveh Monday night. But you cannot go more than five days without a bedikah, so you cannot postpone it further. In that case, if you forget to do a bedikah on Monday, or if it does not turn out to be acceptable, you need to do a new hefsek taharah and restart you clean days.

If you are intent on continuing with the minipill, you can just try to be patient, and give yourself some more time to see whether this staining persists. It is possible that due to a change in breastfeeding your hormones were temporarily causing staining and other side effects. However, it is possible that at this point the minipill is no longer a good option for you. You can speak to your doctor about other options including the combined pill, the IUD, or a diaphragm.

Please feel free to get back to us with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.